When it comes to proven, over-the-counter solutions for easing pain and controlling a fever, acetaminophen (also called paracetamol, and best known by the brand name, Tylenol) has long been the preferred recommendation for many. It is actually the most widely used product of its kind, and with good reason. When compared to other non-prescription pain relievers and fever reducers, such as aspirin or ibuprofen, acetaminophen is considered to be much more safe — especially for young children, people with weak or compromised liver function, or blood-clotting concerns. 
The Dangers of Acetaminophen
But, not so fast. Despite being a better choice than some of the alternatives, acetaminophen doesn’t exactly get a free pass. To the contrary, severe health problems such as liver damage and death have been reported, even after “mild” overdose.
- A 10-fold increase in overdose has been reported in children given injectable paracetamol. 
- In one reported case, an overdose of acetaminophen resulted in death with blistering of the skin and rhabdomyolysis (a breakdown of the muscle fibers) with blood clotting and reduced blood flow to the heart. 
- Overdose in children occurs more quickly with more severe problems than adults. 
- Renal failure has been observed in persons suffering from acetaminophen overdose. 
- One study found that patients taking acetaminophen for dental pain were at a higher risk of suffering accidental poisoning. 
- In 2011, the British Medical Journal reported heavy alcohol consumption, fasting, malnourishment, and the taking of enzyme inducing drugs increased the likelihood of liver damage from acetaminophen use. 
- Even the US Department of Health and Human Services, a division of the FDA, warns of dangers of taking Acetaminophen. 
Simple Mistakes Can Lead to Complicated Problems
You may be thinking, “Good grief! I thought this stuff was safe!” Well, you’re not alone. There’s a common misconception that, because it’s sold without a prescription, it is also safe to take acetaminophen very regularly to alleviate any and all minor aches and pains. Additionally, the over-the-counter classification has lead some individuals to casually disregard dosage instructions and consume more than directed. If two is great, then four must be better, right? Wrong. Those errors are why hospital emergency rooms deal with more acetaminophen overdoses on an annual basis than they do opiate overdoses.
A good example would be taking acetaminophen to cope with a slight hangover. Not only is this use unnecessary (you likely need hydration, not acetaminophen), but it can further stress an already stressed liver. In fact, this exact scenario accounts for a large percentage of easily avoidable overdoses.
Watch for Hidden Acetaminophen
Another mistake many people make is not reading the labels on the back of over-the-counter products before using them. Use of acetaminophen is prolific among drug manufacturers, and it’s not uncommon to find it included in everything from sleep aids to cold and allergy medications. It’s fairly common for those who are under the weather to take several products at once. These small doses can easily add up, and if you’re not careful, may lead to permanent liver damage. 
In addition to keeping an eye out for hidden sources, and minimizing unnecessary use, using a high quality, all-natural liver supplement and performing a periodic comprehensive liver and gallbladder flush, is a great way to promote the health of your liver.
Do you use acetaminophen? Have you ever had problems? Please leave a comment below and share your experience with us!
- Bárzaga Arencibia Z, Choonara I. Balancing the risks and benefits of the use of over-the-counter pain medications in children. Drug Saf. 2012 Dec 1;35(12):1119-25. doi: 10.2165/11633620-000000000-00000.
- Injectable paracetamol in children: yet more cases of 10-fold overdose. Prescrire Int. 2013 Feb;22(135):44-5.
- De-Giorgio F, Lodise M, Chiarotti M, d’Aloja E, Carbone A, Valerio L. Possible fatal acetaminophen intoxication with atypical clinical presentation. J Forensic Sci. 2013 Sep;58(5):1397-400. doi: 10.1111/1556-4029.12205. Epub 2013 Jul 3.
- van den Anker JN. Optimising the management of fever and pain in children. Int J Clin Pract Suppl. 2013 Jan;(178):26-32. doi: 10.1111/ijcp.12056.
- Le Vaillant J, Pellerin L, Brouard J, Eckart P.Arch Pediatr. Acetaminophen (paracetamol) causing renal failure: report on 3 pediatric cases. 2013 Jun;20(6):650-3. doi: 10.1016/j.arcped.2013.03.027. Epub 2013 Apr 28.
- Vogel J, Heard KJ, Carlson C, Lange C, Mitchell G. Dental pain as a risk factor for accidental acetaminophen overdose: a case-control study. Am J Emerg Med. 2011 Nov;29(9):1125-9. doi: 10.1016/j.ajem.2010.08.006. Epub 2010 Oct 15.
- Robin E Ferner, James W Dear, D Nicholas Bateman. Management of paracetamol poisoning. BMJ 2011;342:d2218.
- Borman M. Organ-Specific Warnings; Internal Analgesic, Antipyretic, and Antirheumatic Drug Products for Over-the-Counter Human Use; Final Monograph. April 24, 2009. (Last accessed 2013-11-01)
- Dal Pan, G. Acetaminophen: Background and Overview. June 28, 2009. (Last accessed 2013-11-01)
- Click to share on Tumblr (Opens in new window)
- Click to share on Pocket (Opens in new window)
- Click to print (Opens in new window)
- Click to email a link to a friend (Opens in new window)
- Click to share on StumbleUpon (Opens in new window)
- Click to share on Reddit (Opens in new window)
- Click to share on WhatsApp (Opens in new window)
- Click to share on Telegram (Opens in new window)
- Click to share on LinkedIn (Opens in new window)
- Click to share on Facebook (Opens in new window)
- Click to share on Twitter (Opens in new window)
- Click to share on Pinterest (Opens in new window)
- Click to share on Skype (Opens in new window)